Detection Screening

Chemo Secrets From a Breast Cancer Survivor

Breast Cancer Survivors

Get Instant Access

It is usually not difficult to predict the extent of the acute changes during treatment based on the dose and fractionation schedule of the course of radiotherapy, and on the chemotherapy regimen used. The patient (and parents) can therefore anticipate the severity of the reaction. This will usually diminish some of the anxiety that inevitably accompanies the reaction.

Late effects progress with time, and may be subtle at first. Careful physical exams are necessary in order to detect any cutaneous late effects. These exams should be performed by a physician who is knowledgeable of the treatment received. Areas of pigmentation changes, dryness, atrophy, telangiectasia, contraction, and scarring should be noted and carefully recorded. If chemotherapy has been given, then skin coloration should be checked as well, along with the status of the nail beds.

After the completion of treatment, physical examinations should be performed 2-3 times a year for at least two years, then at least one a year. If the radiation field included the breast, then careful monitoring of this area should occur as well, particularly as puberty approaches. Tanner staging should be done with each follow-up examination to document the expected physical maturation.

While a reversal of skin changes secondary to irradiation and chemotherapy is not possible (although subcutaneous tissues will occasionally soften with time), education of the patient and family can be effective in decreasing the long-term effects. Since radiation damage and sun damage to the skin are similar, it is important for the patient to avoid severe sun exposure after treatment. Sun exposure will increase the aging process started by irradiation. If heavy sun exposure is anticipated, a strong sunscreen (SPF 15 or above) must be used on the treated region.

Most chemotherapy-related skin changes require no specific care, but it is important to carefully check the status of all benign nevi after treatment with chemotherapy. Increased numbers of benign melanocytic nevi appears to be one of the strongest risk factors in the development of malignant melanoma. Since it has been reported that children treated with chemotherapy have more nevi than normal, careful assessments are required [26,72].

Was this article helpful?

0 0

Post a comment